December 28, 2005
Smoking Linked to Severity of Psoriasis
By Anthony J. Brown, MD
NEW YORK - Smoking appears to play a role in the risk of developing psoriasis and in the severity of the skin disease, according to the findings from two studies appearing the Archives of Dermatology.
Dr. Gerald G. Krueger, from the University of Utah School of Medicine in Salt Lake City, and colleagues compared the prevalence of smoking and obesity in 557 psoriasis patients with that seen in the three population databases.
Thirty-seven percent of psoriasis patients were smokers, whereas the percentage in the other groups was significantly lower, ranging from 13 percent to 25 percent.
Similarly, obesity was noted in 34 percent of psoriasis patients compared with 18 percent of subjects in the general Utah population. Further analysis of changes in body image perception over time suggested that, unlike smoking, obesity was a consequence rather than a cause of psoriasis.
"We had hypothesized that obesity ... would affect the onset of psoriasis," Krueger told Reuters Health. "This, however, does not seem to be the case. Rather, it appears that psoriasis has an adverse effect on body image, which may lead patients to adapt unhealthy lifestyles," such as excessive eating and limited exercise.
By contrast, smoking seems to have a direct effect on psoriasis, Dr. Krueger said. The mechanism appears to involve adverse effects on the immune system, he added.
In the other study, Dr. Cristina Fortes, from Istituto Dermopatico dell'Immacolata in Rome, and colleagues analyzed data from 818 psoriasis patients to assess the relationship between smoking and disease severity.
Smoking more than 20 cigarettes per day, compared with smoking 10 or fewer, raised the risk of severe psoriasis by more than two-fold, the report indicates. Likewise, the duration and intensity of smoking were directly related to psoriasis severity, particularly in women.
These findings "highlight the importance of smoking cessation in patients with psoriasis," the authors emphasize.
SOURCE: Archives of Dermatology, December 2005.